Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2017, 9:13 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 9:13 PM MDT (03:13 UTC)
- Expired
- Jun 12, 2017, 10:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
160
WUUS55 KTFX 130313
SVRTFX
MTC027-130400-
/O.NEW.KTFX.SV.W.0036.170613T0313Z-170613T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
913 PM MDT MON JUN 12 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Fergus County in central Montana...
* Until 1000 PM MDT
* At 912 PM MDT, severe thunderstorms were located along a line
extending from 12 miles east of Denton to near Grass Range, moving
north at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Wind gusts up to 60 mph were reported at LEwistown
airport and near Grass Range as these stormed moved
through.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lewistown, Denton, Winifred, Grass Range, Roy, Fergus, Forestgrove,
Danvers, Coffee Creek, Suffolk, Giltedge, Hilger and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4731 10847 4727 10872 4710 10874 4708 10860
4689 10867 4715 10976 4719 10977 4719 10987
4723 10988 4723 10999 4727 11000 4727 11012
4736 11012 4737 11022 4753 10987 4772 10982
4753 10836
TIME...MOT...LOC 0312Z 184DEG 29KT 4727 10970 4700 10876
HAIL...0.75IN
WIND...60MPH
$$
Hoenisch1 follow-up statement
771
WWUS55 KTFX 130357
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
957 PM MDT MON JUN 12 2017
MTC027-130406-
/O.EXP.KTFX.SV.W.0036.000000T0000Z-170613T0400Z/
Fergus MT-
957 PM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR FERGUS COUNTY WILL EXPIRE AT
1000 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 4731 10847 4727 10872 4710 10874 4708 10860
4689 10867 4715 10976 4719 10977 4719 10987
4723 10988 4723 10999 4727 11000 4727 11012
4736 11012 4737 11022 4753 10987 4772 10982
4753 10836
TIME...MOT...LOC 0356Z 184DEG 29KT 4762 10967 4735 10872
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:55 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 5:55 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Mon Jun 12 2017 Updated Aviation Discussion .SYNOPSIS... An upper level disturbance will move northward into the region tonight and reside over Central MT on Tuesday. As a result...showers and thunderstorms this evening will become a more widespread rainfall overnight and on Tuesday morning. The rain will gradually diminish from west to east on Wednesday morning. && .DISCUSSION... Tonight through Tuesday night...The main upper level low is currently over Idaho this afternoon and is expected to slowly move northeastward tonight through Tuesday. Showers/thunderstorms are developing in the Southwest. Some storms could be near/or severe in portions of Southwest MT this evening...but it looks too isolated to have a watch at this time. The rain shifts northward overnight...overspreading much of North Central MT. The main concern is the WRF model brings in the dry slot to areas along and east of Great Falls during the morning hours on Tue...allowing for several dry hours. The rain does wrap back around late Tue afternoon as the upper level low starts to pull away. Thus I leaned more towards this solution. Precip amounts are adjusted down a touch...but still widespread 1 to 2 inches...with isolated 3 inch amounts in the mountains possible. Brusda Wednesday through Monday...Scattered showers with a few thunderstorms, gusty westerly winds, and temperatures slightly cooler than normal will linger over the plains of North Central Montana on Wednesday in the wake of the exiting upper low. Montana will then be under the influence of a moderate westerly flow aloft for the remainder of the period, which will keep temperatures near to slightly above normal with occasionally gusty westerly surface winds. Generally weak disturbances will pass over the forecast area, mainly bringing scattered showers to the mountains. However, a slightly stronger disturbance will bring a good chance of showers and thunderstorms to the area Friday afternoon through Saturday evening. There is some discrepancy regarding precipitation on Monday, as the GFS model has at least scattered coverage, while the ECMWF keeps things dry. A blend of models leans toward a mention of precipitation, so will go with that for now and analyze later model runs for possible adjustments. Regardless, the models agree to have temperatures warm to around 5 degrees above normal Sunday into Monday. Overall, though, no significant weather systems are expected through the period with only minor temperature variation. Coulston && .AVIATION... Updated 0000Z. Showers/thunderstorms will continue to push northward into central MT this evening. Wind gusts to 45 kts and hail less than 1" has been observed with several of the stronger embedded storm cells and this threat will likely continue through 04z as storms lift north towards the KHLN, KGTF and KLWT terminals. Area of rain and embedded TStorms lifts north through the rest of N-Central MT overnight with upper level low pressure center moving into SE MT by Tues afternoon. Moisture wrapping around the low will spread back south across much of central and SW MT on Tuesday with areas of heavier rain focused over areas near the continental divide. Hoenisch && .HYDROLOGY... A flood watch continues for Southwest MT for this evening through Tuesday night for the potential of flash flooding tonight...then areal flooding Tue/Tue night. The main rivers of concern in Southwest MT are the Big Hole River near Melrose with this river rising to near/above flood stage by Wednesday...and the Jefferson River near Three Forks rising to near/above flood stage by Thursday. Over Central MT...I delayed the flood watch until Midnight...but the potential for flooding is still possible Tue/Tue night. The Dearborn River is expected to rise near flood stage by Wednesday. There is a chance for some flooding problems on small streams and creeks later tonight through Wednesday morning across all of Central and Southwest MT...depending on where the heavy rain develops. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 59 48 67 / 80 90 90 20 CTB 52 58 47 65 / 50 90 80 20 HLN 49 55 45 70 / 90 90 80 10 BZN 43 55 40 68 / 70 80 80 10 WEY 34 47 33 58 / 50 90 60 10 DLN 41 55 38 65 / 100 100 40 0 HVR 55 69 50 69 / 50 50 70 60 LWT 44 61 45 64 / 80 60 70 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Tuesday night Beaverhead...Gallatin... Madison. Flood Watch from midnight MDT tonight through late Tuesday night Broadwater...Cascade...Central and Southern Lewis and Clark... Chouteau...Eastern Teton...Fergus...Jefferson...Judith Basin... Meagher...Southern Rocky Mountain Front. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 12, 8:12 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
812 PM MDT MON JUN 12 2017
MTZ051-130315-
Fergus MT-
812 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 915
PM MDT...
At 810 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Moore to 15 miles south of
Grass Range. Movement was north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lewistown, Denton, Moore, Grass Range, Roy, Fergus, Forestgrove,
Glengarry, Garneill, Danvers, Coffee Creek, Giltedge, Heath, Hilger,
Christina and Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4676 10863 4675 10938 4670 10939 4669 10974
4678 10976 4682 10984 4690 10976 4718 10976
4719 10987 4723 10988 4723 10999 4727 11000
4728 11008 4739 11013 4738 10862 4727 10861
4727 10872 4710 10874 4708 10860
TIME...MOT...LOC 0210Z 170DEG 28KT 4673 10970 4682 10890
HoenischLocal storm report, Jun 12, 8:24 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL VAUGHN 47.56N 111.55W
06/12/2017 M1.00 INCH CASCADE MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL... ALONG
WITH 30 TO 35MPH WIND GUSTS.
&&
KLGSpecial weather statement, Jun 12, 8:25 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
825 PM MDT MON JUN 12 2017
MTZ012>014-048-049-130330-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Central and Southern Lewis and Clark MT-
825 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...CENTRAL
TETON...SOUTHWESTERN CHOUTEAU AND CASCADE COUNTIES UNTIL 930 PM
MDT...
At 823 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 9 miles southwest of Fairfield to 9
miles west of Great Falls to near Belt. Movement was generally north
at 20 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Great Falls, Choteau, Fort Benton, Cascade, Fairfield, Belt, Dutton,
Fort Shaw, Highwood, Augusta, Black Eagle, Fort Shaw, Power, Carter,
Floweree, Eden, Stockett, First Peoples Buffalo Jump State Park, Ulm
and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4794 11243 4791 11156 4790 11066 4717 11082
4722 11147 4726 11238
TIME...MOT...LOC 0223Z 191DEG 18KT 4753 11214 4750 11150 4738 11099
MARTINSpecial weather statement, Jun 12, 8:32 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
832 PM MDT MON JUN 12 2017
MTZ013-050-130330-
Chouteau MT-Judith Basin MT-
832 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR JUDITH BASIN AND SOUTH CENTRAL
CHOUTEAU COUNTIES UNTIL 930 PM MDT...
At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Belt to 8 miles south of
Hobson. Movement was north at 25 mph.
Half inch hail and wind gusts up to 50 mph are likely with these
storms in addition to very heavy rainfall and frequent lightning.
Locations impacted include...
Fort Benton, Stanford, Geraldine, Hobson, Geyser, Highwood,
Raynesford, Windham, Moccasin, Ackley Lake State Park, Utica,
Shonkin, Square Butte and Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4682 10984 4678 10978 4716 11077 4735 11077
4736 11064 4744 11064 4745 11076 4752 11077
4790 11065 4748 11000 4741 11022 4736 11021
4736 11012 4727 11012 4719 10987 4718 10976
4690 10976
TIME...MOT...LOC 0230Z 185DEG 24KT 4735 11106 4687 10985
HoenischLocal storm report, Jun 12, 9:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
908 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 2 WSW LEWISTOWN 47.05N 109.47W
06/12/2017 M58 MPH FERGUS MT ASOS
&&
MARTINLocal storm report, Jun 12, 9:11 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 12 SE FORESTGROVE 46.85N 108.94W
06/12/2017 M60 MPH FERGUS MT AWOS
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:26 PM MDT | Special Weather Statement | TFX | Cascade | 49 min |
| Jun 12, 7:30 PM MDT | Special Weather Statement | TFX | Cascade, Lewis and Clark | 45 min |
| Jun 12, 7:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 12, 8:12 PM MDT | Special Weather Statement | TFX | Fergus | 63 min |
| Jun 12, 8:25 PM MDT | Special Weather Statement | TFX | Cascade, Teton | 65 min |
| Jun 12, 8:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 58 min |
| Jun 12, 9:39 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 66 min |
| Jun 13, 10:42 AM MDT | River Flood Watch | TFX | 54 hr | |
| Jun 13, 1:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jun 13, 2:29 PM MDT | Special Weather Statement | TFX | Hill | 46 min |
| Jun 13, 2:48 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 13, 3:42 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Jun 13, 3:53 PM MDT | Special Weather Statement | TFX | Chouteau | 37 min |
| Jun 13, 4:28 PM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Jun 13, 4:43 PM MDT | Special Weather Statement | TFX | Hill | 47 min |
| Jun 13, 5:32 PM MDT | Special Weather Statement | TFX | Hill | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.